Massachusetts, 2013Flash Flooding and Flooding in Massachusetts, July 23, 2013
July 23, 2013 · NWS BOX · 7 events in 4 counties and zones
A couple of upper level disturbances moved over southern New England while at the surface a slow moving warm front drifted north across the area. This ignited showers and thunderstorms across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of upper level disturbances moved over southern New England while at the surface a slow moving warm front drifted north across the area. This ignited showers and thunderstorms across much of the area. Southwest flow at the surface provided a deep layer of moisture with high dewpoints and high precipitable water values, which resulted in heavy rainfall with the showers and thunderstorms. Anywhere from one to four inches of rain fell with these storms, sometimes within a very short period of time, which resulted in flash flooding in many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 1:02 AM EST, 58 minutes earlier.
Area forecast discussion, Jul 23, 1:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
202 AM EDT TUE JUL 23 2013
.SYNOPSIS...
A STALLED FRONT SOUTH OF NEW ENGLAND WILL PUSH NORTH ACROSS THE
REGION LATE TONIGHT AND TUESDAY WITH SHOWERS AND SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN. A COLD FRONT WILL SWEEP
ACROSS THE REGION WEDNESDAY FOLLOWED BY COOLER AND LESS HUMID
WEATHER THURSDAY AND FRIDAY. WARMER AIR RETURNS NEXT WEEKEND
BEFORE A COLD FRONT BRINGS SCATTERED SHOWERS/THUNDERSTORMS SUNDAY.
DRY AND LESS HUMID WEATHER SHOULD FOLLOW MONDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
200 AM UPDATE...
STATIONARY FRONT DRAPED ACROSS LONG ISLAND AND CENTRAL PA HAS
TURNED INTO A WARM FRONT AND IS STARTING TO LIFT NORTHWARD THROUGH
THE AREA. SEEMS FRONT IS DRAPED ACROSS THE CT/MA BORDER THEN
DROPS SOUTH OF ACK PER WINDS AND DEWS AT SURFACE OBS. CURRENT
RADAR SHOWING GOOD CONVECTION REGION MOVING ACROSS NW MA INTO
SOUTHERN NEW HAMPSHIRE. AS PWAT VALUES ARE ABOVE 2 INCHES ACROSS
THE REGION...STORM TOTAL PRECIP HAS SHOWN A GOOD 2-2.50 HAS
FALLEN ACROSS THE NW PORTION OF THE REGION. THEREFORE WE HAVE
ISSUED A FLASH FLOOD WARNING. OTHERWISE ATTENTION TURNS TO
UPCOMING CONVECTION ACROSS NJ AND BEGINNING TO DEVELOP ACROSS LONG
ISLAND SOUND. BELIEVE THESE STORMS WILL BE HEAVY RAINERS AS THEY
ARE DEVELOPING IN A GOOD MOIST ENVIRONMENT AND ELEVATED
INSTABILITY IS IN PLACE. EXPECT THESE CELLS TO CONVERGE AND MOVE
ACROSS THE WESTERN AND CENTRAL PORTION OF THE REGION MOVING FROM
THE SOUTH TO THE NORTH PER VWP WIND PROFILES. WOULD NOT BE
SURPRISED TO SEE MORE WARNINGS BEING ISSUED LATER THIS MORNING AND
INTO TODAY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
LATE TONIGHT THROUGH TUESDAY NIGHT...
***SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TO THE
NORTHWEST OF I-95 INTO TUE***
A COUPLE OF SHORTWAVES WILL BE MOVING AT US IN SOUTHWEST FLOW ALOFT
AHEAD OF AN APPROACHING COLD FRONT. THESE SHORTWAVES ARE EVIDENT ON
RADAR WITH A LOT OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE
OHIO VALLEY AND INTO PENNSYLVANIA.
THE MAIN CONCERN IS JUST HOW THESE SHORTWAVES INTERACT WITH A SLOW
MOVING WARM FRONT. AS PREVIOUS SHIFT MENTIONED GFS MODEL LIKELY
LIFTS THE WARM FRONT TOO QUICKLY TO THE NORTH AND PREFER A SLOWER
MOVEMENT LIKE MOST OF THE MESOSCALE MODELS SHOW. THE MODELS ARE IN
GOOD AGREEMENT THAT THE AXIS OF HEAVIEST RAIN IN OUR REGION WILL
FALL ACROSS NORTHWEST MA/SOUTHWEST NH. HOWEVER...GIVEN ITS
CONVECTION AND UNCERTAINTY ON THE MOVEMENT OF THE WARM FRONT THAT IS
SUBJECT TO CHANGE.
TIMING:
TIMING AND AXIS OF HEAVIEST RAIN IS ALWAYS UNCERTAIN IN THESE TYPES
OF SETUPS. EXPECT SHOWERS AND EMBEDDED THUNDERSTORMS TO INCREASE
IN AREAL COVERAGE AND INTENSITY LATE TONIGHT AND CONTINUE AT TIMES
INTO TUE ACROSS THE INTERIOR. SOME ACTIVITY SHOULD MAKE IT ONTO THE
I-95 CORRIDOR AS WELL...ESPECIALLY DURING THE AFTERNOON IF SOME
HEATING/SURFACE INSTABILITY CAN DEVELOP. SHOWERS AND THUNDERSTORMS
MAY PERSIST INTO TUE EVENING...BUT SHOULD BEGIN TO WIND DOWN
BY LATE TUE NIGHT AS DRIER MID LEVEL AIR WORKS INTO THE REGION.
HEAVY RAINFALL THREAT:
THE MAIN CONCERN WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WHICH
MAY LEAD TO LOCALIZED FLOODING....AS PWATS ARE AROUND 2 INCHES. THE
SREFS/GEFS ENSEMBLES DO SHOW SOME VERY LOW PROBABILITIES FOR OVER 2
INCHES OF RAINFALL IN 36 HOURS ACROSS OUR FAR NORTHWEST SECTIONS.
THIS MIGHT BE A SIGNAL FOR POSSIBLE TRAINING GIVEN THIS IS A
CONVECTIVE SITUATION. WE ALSO HAVE NOTICED THAT THE ECMWF HAS
BEEN SHOWING SOME DECENT QPF ON ITS LAST COUPLE OF RUNS. IT TENDS
TO BE CONSERVATIVE ON THAT...SO THAT MIGHT BE ANOTHER SIGNAL. WITH
ALL THAT SAID...CONFIDENCE IS LOW BUT WOULDN/T BE SURPRISED TO SEE A
LOCALIZED FLASH FLOOD EVENT IN OUR NORTHWEST SECTIONS LATE TONIGHT
INTO TUE. SOMETHING LATER SHIFTS WILL HAVE TO KEEP AN EYE ON.
SEVERE WEATHER POTENTIAL:
SEVERE WEATHER POTENTIAL IS RATHER LOW GIVEN LIMITED INSTABILITY/AN
ABUNDANCE OF CLOUDS AND POOR MID LEVEL LAPSE RATES. HOWEVER...CAN/T
RULE OUT AN ISOLATED WET MICROBURST GIVEN 70+ DEWPOINTS IN PLACE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HEADLINES...
* AN ISOLATED SHOWER/STORM POSSIBLE WED ESPECIALLY SE.
* DRY AND SEASONABLE THU/FRI AND MOST OF SAT.
* SHOWERS/STORMS PROBABLE SUN.
DETAILS...
MODELS IN GENERAL AGREEMENT ON KEEPING TROUGH OVER EASTERN STATES
THROUGH MUCH OF PERIOD...RESULTING IN SOUTHERLY FLOW ALOFT OVER
NEW ENGLAND. EVENTUALLY CUTOFF LOW IS EXPECTED TO FORM NEAR UPPER
GREAT LAKES WHICH SHIFTS INTO ONTARIO EARLY NEXT WEEK. NET RESULT
FOR SOUTHERN NEW ENGLAND IS STRETCH OF SEASONABLY WARM WEATHER...
INTERSPERSED WITH PERIODS OF SHOWERS/STORMS AS SERIES OF FRONTS
PASS THROUGH REGION.
THAT SAID...THERE IS DISAGREEMENT FRI INTO SAT WITH REGARD TO
DEVELOPMENT OF COASTAL LOW AS PIECE OF SOUTHERN STREAM ENERGY
PUSHES OFF MID ATLANTIC COAST. 00Z ECMWF WAS LONE MODEL IN
SUPPORTING WETTER SOLUTION WHILE 12Z GFS/GGEM AND THEIR ENSEMBLES
CONTINUE TO SHOW RIDGING ACROSS NEW ENGLAND AS SYSTEM REMAINS
WELL TO OUR SE. 12Z ECMWF HAS TRENDED MORE TOWARD DRIER SOLUTION
WITH MOST OF RAINFALL WELL OFFSHORE...BUT IT DOES BRING SOME
LIGHTER RAINFALL TO SE NEW ENGLAND. BASED UPON MODEL CONSENSUS AND
WPC PREFERENCE...WE WILL MAINTAIN DRY FORECAST FOR FRI/SAT.
WEDNESDAY...
COLD FRONT WILL SLOWLY EXIT REGION DURING MORNING...BUT SHOULD
TAKE MOST OF DAY TO PASS OFF COAST. DESPITE DRYING ALOFT THERE IS
SUFFICIENT MOISTURE AND INSTABILITY TO RESULT IN ISOLATED SHOWERS
AND STORMS...MAINLY ACROSS RI AND SE MA. ANY ACTIVITY SHOULD
DIMINISH RAPIDLY WITH SUNSET.
DESPITE FRONT MOVING THROUGH...LOOKS TO BE WARM DAY ESPECIALLY IN
E MA/RI WHERE MODEL 2M TEMPERATURES REACH MID 80S. THIS COULD
EASILY SUPPORT 90 IF WE GET ENOUGH SUN...BUT FOR NOW BUMPED HIGHS
IN THESE AREAS TO UPPER 80S.
THURSDAY/FRIDAY...
AS MENTIONED ABOVE WE ARE FAVORING A DRIER SOLUTION AS HIGH
PRESSURE RIDGES INTO NEW ENGLAND...RESULTING IN NE FLOW ACROSS
REGION. SHOULD END UP BREEZY AROUND CAPE COD AND ISLANDS AS
SOUTHERN STREAM SYSTEM PASSES WELL OFFSHORE BUT CLOSE ENOUGH TO
TIGHTEN PRESSURE GRADIENT. LOOKS TO BE SEASONABLE DAY WITH HIGHS
IN 70S COAST/80S INLAND.
SATURDAY...
DRY WEATHER SHOULD PREVAIL MUCH OF DAY. APPROACHING COLD FRONT MAY
GENERATE SOME AFTERNOON SHOWERS/STORMS ACROSS INTERIOR WHERE WE
HAVE CHANCE POPS...BUT BETTER LIFT REMAINS TO OUR W UNTIL SAT
NIGHT AT EARLIEST.
SUNDAY...
LOOKS TO BE WETTER DAY OF WEEKEND AS COLD FRONT CROSSES SOUTHERN
NEW ENGLAND DURING AFTERNOON AND EVENING. AS IS TYPICALLY CASE
EXTENT OF SHOWERS/STORMS WILL DEPEND ON AMOUNT OF HEATING...
WHICH IS HIGHLY UNCERTAIN RIGHT NOW GIVEN ANY EFFECTS OF EARLIER
CONVECTION TO OUR W. CONTINUING WITH CHANCE POPS FOR SCATTERED
SHOWERS AND STORMS. SEVERE POTENTIAL EVEN LESS CERTAIN BUT RIGHT
NOW MODELS SEEM TO SHOW BEST INSTABILITY OVER SOUTHERN NEW ENGLAND
WELL AHEAD OF STRONGER 0-6KM SHEAR WHICH WOULD LIMIT THREAT.
MONDAY...
RETURN TO LESS HUMID WEATHER AS COLD FRONT MOVES OFF COAST IN
MORNING AND HIGH PRESSURE BUILDS INTO REGION.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM...MODERATE CONFIDENCE.
BEFORE 12Z...LIFR ACROSS THE EAST COASTAL SITES OVERNIGHT WITH
IFR/MVFR ACROSS ALL SITES WEST OF I-95 THANKS TO MARINE LOW CLOUDS
AND FOG. ISOLATED SHOWERS/STORMS IN W NEW ENGLAND EXPECTED TO
BECOME MORE NUMEROUS OVER THE NEXT SEVERAL HOURS.
TODAY AND TONIGHT...
MVFR/IFR CONDITIONS WILL CONTINUE INTO THE MORNING AS RAIN/TSRA
EXPANDS MORE EASTWARD IN COVERAGE AS WARM FRONT LIFTS NORTHWARD.
SOME VFR CONDITIONS MAKE SNEAK IN OUT WEST BUT HAVE LOWER
CONFIDENCE. EXPECT LOW CLOUDS AND FOG TO DOMINATE OUT EAST
THROUGH MOST OF THE DAY. COLD FRONTAL PASSAGE WILL SWITCH WINDS
AND BRING MORE RAIN/TSRA ACROSS THE AREA THROUGH THE AFTERNOON
INTO EVENING HOURS. CONDITIONS MAY START IMPROVING FROM WEST TO
EAST BY TONIGHT.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. LIFR CONDITIONS
TONIGHT SLOWLY IMPROVE TO IFR/MVFR BY TOMORROW. LOW CONFIDENCE ON
POSSIBLE -TSRA THIS AFTERNOON.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. MVFR WILL SLOWLY DROP
TO IFR CONDITIONS OVERNIGHT. IMPROVEMENT TO POSSIBLE VFR BY EARLY
AFTERNOON. MODERATE CONFIDENCE ON TSRA...BUT LOW CONFIDENCE ON
EXACT TIMING.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WED...HIGH CONFIDENCE. VFR. ISOLD SHOWER/TSTM POSSIBLE RI/SE MA.
THU AND FRI...HIGH CONFIDENCE. VFR. SEA BREEZES LIKELY BOTH DAYS.
SAT...MODERATE CONFIDENCE. VFR. SCT PM SHOWERS/TSTMS MAINLY IN
WESTERN NEW ENGLAND.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TONIGHT THROUGH TUESDAY NIGHT...MODERATE CONFIDENCE.
WINDS/SEAS WILL REMAIN BELOW SCA THRESHOLDS TONIGHT INTO TUE MORNING
WITH WEAK PRESSURE GRADIENT IN PLACE. WE MAY SEE SOME SCA SEAS
DEVELOP TUE AFTERNOON AND NIGHT ACROSS THE SOUTHERN ATLANTIC
WATERS WITH PERSISTENT LONG SOUTHWEST FETCH AHEAD OF AN APPROACHING
COLD FRONT. ITS UNCERTAIN HOW HIGH SEAS WILL GET WITH AN INVERSION
IN PLACE...SO LEFT THIS TO THE NEXT SHIFT TO DECIDE ON POSSIBLE
HEADLINES. OTHER CONCERN WILL BE FOR AREAS OF FOG WHICH MAY BE
LOCALLY DENSE ACROSS SOME OF THE WATERS DURING THE
OVERNIGHT AND MORNING HOURS.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...HIGH CONFIDENCE.
COLD FRONT PUSHES OFFSHORE DURING AFTERNOON/EVENING AND MAY
RESULT IN AN ISOLATED SHOWER/STORM NEAR SHORE. FRONT WILL BRING
GRADUAL WIND SHIFT TO W BUT WINDS/SEAS REMAIN BELOW SCA.
THURSDAY AND FRIDAY...HIGH CONFIDENCE.
HIGH PRESSURE BUILDS OVER NEW ENGLAND RESULTING IN NE FLOW WITH
LOCAL SEA BREEZES. GRADIENT MAY INCREASE THU AS LOW PRESSURE
PASSES WELL SE OF NEW ENGLAND...BUT WINDS SHOULD REMAIN BELOW
25KT. SEAS SHOULD STEADILY INCREASE ON S COASTAL WATERS HOWEVER
AND WILL PROBABLY REACH 5 OR 6 FT SE OF NANTUCKET THU BEFORE
GRADUALLY SUBSIDING FRI.
SATURDAY...MODERATE CONFIDENCE.
S/SE FLOW GETS UNDERWAY AND SHOULD VEER TO SW LATE AS COLD FRONT
PUSHES INTO UPSTATE NY. WINDS AND SEAS SHOULD REMAIN BELOW SCA.
&&
.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES WILL BE ABNORMALLY HIGH DURING THE HIGH TIDE
CYCLE NEAR MIDNIGHT TONIGHT. BOS TIDE IS 12.1 FT WHICH IS ABOUT AS
HIGH AS IT EVER GETS. WITH LIGHT EASTERLY FLOW EXPECT ABOUT A 0.5
FT TIDAL DEPARTURE WHICH SHOULD BE ENOUGH TO PRODUCE POCKETS OF VERY
MINOR COASTAL FLOODING ACROSS THE MOST VULNERABLE LOCATIONS ACROSS E
COASTAL MA. WENT AHEAD AND ISSUED A COASTAL FLOOD ADVISORY WITH
THE AFTERNOON PACKAGE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT EARLY THIS MORNING FOR
MAZ007-015-016-019.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...FRANK/JWD
NEAR TERM...DUNTEN/JWD
SHORT TERM...FRANK
LONG TERM...JWD
AVIATION...DUNTEN/JWD
MARINE...FRANK/JWD
TIDES/COASTAL FLOODING...STAFFHazardous weather outlook, Jul 22, 2:52 PM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT MON JUL 22 2013
MAZ007-015-016-019-232000-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
352 PM EDT MON JUL 22 2013
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-232000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
352 PM EDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL TONIGHT
ACROSS SOUTHWEST NEW HAMPSHIRE...WESTERN AND CENTRAL
MASSACHUSETTS...AND NORTHERN CONNECTICUT. THERE IS THE POSSIBILITY
OF LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ005-006-013-014-017-018-020>024-RIZ001>008-232000-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
352 PM EDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-232000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
352 PM EDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Event by event
4 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Franklin
- When
- July 23, 2:00 AM EST to 3:00 AM EST
- Where
- Franklin County, 0.62 mi WSW of Deerfield to 0.81 mi SW of Deerfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.547, -72.612
Cars were flooded out in the parking lot of Deerfield Academy.
Flash Flood, Franklin
- When
- July 23, 5:40 AM EST to 6:40 AM EST
- Where
- Franklin County, 0.68 mi NNW of North Sunderland to 1.14 mi NE of Stoneville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.510, -72.553
Montague City Road in Montague was closed due to flooding. Briggs Brook overflowed its banks in Erving, flooding Farley Road and the Farley Ridge area on the Erving/Millers Falls Town line.
Flood, Worcester
- When
- July 23, 11:30 AM EST to 12:30 PM EST
- Where
- Worcester County, 0.24 mi SW of Fairlawn to 0.21 mi WNW of Westborough Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.278, -71.753
The westbound lane of Route 9 was closed due to flooding.
Flash Flood, Middlesex
- When
- July 23, 12:15 PM EST to 1:15 PM EST
- Where
- Middlesex County, 0.43 mi S of Cambridge to 0.49 mi S of Boston Naval Shipyar
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.364, -71.099
Main Street in Cambridge was closed due to flooding.
Flash Flood, Suffolk
- When
- July 23, 12:37 PM EST to 1:40 PM EST
- Where
- Suffolk County, 0.67 mi NNE of Grove Hall to 0.71 mi S of Boston
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.309, -71.074
Columbia Road was closed at the intersection with Hamilton Street due to flooding. The deepest water was three feet deep.
Flood, Middlesex
- When
- July 23, 2:44 PM EST to 3:44 PM EST
- Where
- Middlesex County, 2.29 mi WSW of Harwood to 1.54 mi NE of Boxborough
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.516, -71.561
Route 2 and Interstate 495 were flooded with six inches of water.
Thunderstorm Wind, Middlesex
- When
- July 23, 3:06 PM EST
- Where
- Middlesex County, Tewksbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.620, -71.230
Route 38 was closed because of downed power lines.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463479, 463754, 463755, 463765, 463769, 463786, 463788.